Arkansas, 2010Damaging Wind in Arkansas, May 28, 2010
May 28, 2010 · NWS JAN · 1 event in 1 county or zone
An upper level low over southeastern Arkansas combined forces with a warm, moist and unstable air mass to trigger a severe thunderstorm on May 28th in Ashley County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low over southeastern Arkansas combined forces with a warm, moist and unstable air mass to trigger a severe thunderstorm on May 28th in Ashley County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 28, 3:41 PM CST, 31 minutes earlier.
Area forecast discussion, May 28, 3:41 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
441 PM CDT FRI MAY 28 2010
.DISCUSSION...
TONIGHT THROUGH SUNDAY...
SUBSTANTIAL HEIGHT FALLS ACROSS THE ARKLAMISS THIS AFTN AND TONIGHT
ARE ASSOCIATED WITH A SOUTHWARD MOVING MID LEVEL SHORTWAVE TROUGH.
SFC TEMPS IN THE MID/UPPER 80S AND DEWPOINTS IN THE MID/UPPER 60S
HAVE BEEN SUFFICIENT TO PRODUCE ISOLATED PULSE TO MULTICELL TYPE
SEVERE STORMS GIVEN STRONG LOW-MID LEVEL LAPSE RATES WITH VERTICAL
TOTALS IN THE MID/UPPER 20S AND ~15KTS OF MID LEVEL FLOW. EXPECT
ACTIVITY OVER NE LA/SW MS WILL CONTINUE TO DEVELOP SOUTHWARD AND
EVENTUALLY DIMINISH WITH LOSS OF HEATING. MEANWHILE...ACTIVITY OVER
THE TN VALLEY REGION IS TRYING TO DEVELOP INTO NE PORTIONS OF THE
FORECAST AREA AND THIS TREND SHOULD CONTINUE AS WE GO INTO THE EVNG
HOURS...BUT EXPECT INTENSITY TO DIMINISH AFTER SUNSET. A FEW SHOWERS
COULD CONTINUE THROUGHOUT THE NIGHT AS THE MID LEVEL TROUGH CLOSES
OFF.
THE UPPER LOW WILL REMAIN IN PLACE FOR SATURDAY THROUGH SUNDAY WITH
MORE DIURNAL ISOLATED TO SCATTERED TSTM ACTIVITY EXPECTED. MID LEVEL
LAPSE RATES LOOK EVEN STEEPER FOR SATURDAY WITH VERTICAL TOTALS
POSSIBLY EXCEEDING 30 AS SFC TEMPS RISE WELL INTO THE 80S. THE
INSTABILITY COMBINED WITH DCAPE ~1000 J/KG MEANS WE COULD SEE AN
ACTIVE WET MICROBURST DAY SATURDAY WITH POTENTIAL HAIL UP TO AROUND
QUARTER SIZE AND WIND GUSTS OF 50 TO 60 MPH. THE ENVIRONMENT FOR
SUNDAY SHOULD NOT BE QUITE AS FAVORABLE AS MID LEVEL WARMING TAKES
PLACE. /EC/
SUNDAY NIGHT THROUGH FRIDAY...
CONCERNS WILL BE THE FLATTENING OF THE UPPER RIDGE AS A BROAD UPPER
TROUGH DEVELOPS OVER THE REGION BY THURSDAY INTO FRIDAY...AND
ASSOCIATED POPS AND TEMPS THROUGH THE PERIOD.
GLOBAL MODELS AS WELL AS CANADIAN GEM AND ENSEMBLES FORECAST THAT
THE UPPER RIDGE WILL CONTINUE TO ADJUST AND BECOME GRADUALLY FLATTER
THROUGH THE PERIOD. THE CLOSED UPPER LOW OVER OUR SOUTHEAST WILL
WILL OPEN UP BY SUNDAY NIGHT INTO MONDAY. THE EURO AND CANADIAN
OPENS THE LOW BY MONDAY AFTERNOON. THE UPPER TROUGH WILL LIFT
NORTHEAST OF THE REGION BY MONDAY NIGHT WHICH WAS SHADOWED BY THE
EURO AND CANADIAN AS WELL. MOST OF THE GFS AND EURO ENSEMBLES HAVE
THE CLOSED UPPER LOW AND PUSH IT AWAY FROM THE REGION BY MONDAY
EVENING. AS WE GO INTO THE EARLY TO MIDDLE PORTION OF NEXT WEEK WE
WILL GO BACK TO DIURNAL CONVECTION WITH THE FLAT UPPER RIDGE OVER THE
REGION. AN UPPER TROUGH WILL DEVELOP EASTWARD THROUGH THE ROCKIES
INTO THE PLAINS BY LATE WEDNESDAY INTO THURSDAY. THE EURO WAS A
LITTLE FASTER AS THE GFS HAS SLOWED THE TRACK OF THIS FEATURE FROM
WEDNESDAYS RUN. THIS WILL HELP TO SUPPRESS THE FLAT RIDGE BY THURSDAY
EVENING AS THE UPPER TROUGH DEVELOPS OVER THE REGION BY LATE THURSDAY
INTO FRIDAY. THIS WAS CONFIRMED BY THE GFS AND EURO ENSEMBLES. THIS
COULD GIVE THE REGION SOME DECENT CHANCES OF RAIN FOR THURSDAY INTO
FRIDAY. WE WILL GET SOME UPPER JET ENERGY COMING OUT OF SOUTH TEXAS
ON WEDNESDAY WHICH WILL CROSS THE REGION FOR WEDNESDAY THROUGH
FRIDAY. THIS JET ENERGY WILL BE ENHANCE WITH THE UPPER TROUGH
DEVELOPING FOR THURSDAY INTO FRIDAY. THIS COULD ENHANCE OUR CHANCES
OF STRONG STORMS FOR THE MIDDLE TO LATER PORTION OF THE WORK WEEK.
THE GFS ENSEMBLES WERE IN AGREEMENT...WHILE THE EURO AND ITS
ENSEMBLES SHOWED WEAKER JET FLOW OVER THE REGION.
AS FAR AS POPS ARE CONCERNED MADE SOME MINOR ADJUSTMENTS TO MEX
POPS...ESPECIALLY WITH THE CLOSED UPPER LOW FOR SUNDAY AND THE JET
SEGMENT ENHANCING CHANCES OF RAIN FOR THE MIDDLE TO LATER PART OF
NEXT WEEK.
AS FAR AS TEMPS ARE CONCERNED MADE SLIGHT ADJUSTMENTS TO MEX...MOS
AND MEN GUIDANCE. GOING GENERALLY WITH LOWS FROM MAINLY THE MIDDLE
60S TO THE LOWER 70S AS WELL AS HIGHS FROM THE UPPER 80S TO LOWER
90S. THE EXCEPTION WAS HIGHS FOR SUNDAY IN THE MID TO UPPER 80S WITH
THE CLOSED UPPER LOW. /17/
.AVIATION...
ISOLATED TO SCATTERED SHOWERS/TSTMS LATE THIS AFTN AND EARLY EVNG
WILL DIMINISH FOR THE OVERNIGHT...THEN THEY WILL REDEVELOP WITH
DAYTIME HEATING SATURDAY BEFORE FIZZLING OUT AGAIN SATURDAY EVNG.
SOME MVFR CATEGORY FOG WILL BE POSSIBLE IN THE MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 66 86 65 87 / 29 28 17 27
MERIDIAN 65 87 64 86 / 44 38 32 44
VICKSBURG 65 88 63 89 / 21 15 11 17
HATTIESBURG 68 89 67 87 / 31 43 22 45
NATCHEZ 66 87 65 89 / 19 24 10 19
GREENVILLE 67 86 65 86 / 12 23 16 21
GREENWOOD 65 85 65 86 / 17 30 18 29
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
EC/17
Hazardous weather outlook, May 28, 2:56 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
356 PM CDT FRI MAY 28 2010
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
292100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
356 PM CDT FRI MAY 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND SATURDAY
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
ARKLAMISS AS WE GO INTO THE EARLY EVENING HOURS. THE PRIMARY WEATHER
RISKS WILL BE 50 TO 60 MPH WIND GUSTS AND DIME TO QUARTER SIZE HAIL.
STORMS WILL DIMINISH AFTER SUNSET.
FOR SATURDAY...ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP
AGAIN IN THE AFTERNOON AND LAST UNTIL EARLY EVENING. WIND GUSTS OF
50 TO 60 MPH AND DIME TO QUARTER SIZE HAIL THE PRIMARY RISKS.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS COULD BE NECESSARY LATE THIS AFTERNOON AND EVENING...AND
AGAIN SATURDAY AFTERNOON AND EVENING.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
EC
In the hours before
Special weather statement, May 28, 3:29 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
429 PM CDT FRI MAY 28 2010
MSZ064-065-282150-
COVINGTON MS-JEFFERSON DAVIS MS-
429 PM CDT FRI MAY 28 2010
...STRONG THUNDERSTORM NEAR PRENTISS...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES WEST OF LONE STAR AT 429 PM
CDT...MOVING SOUTH AT 15 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN CENTRAL JEFFERSON DAVIS AND WEST CENTRAL COVINGTON COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
BYB
Special weather statement, May 28, 3:32 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
432 PM CDT FRI MAY 28 2010
MSZ066-282150-
JONES MS-
432 PM CDT FRI MAY 28 2010
...STRONG THUNDERSTORM SOUTHWEST OF LAUREL...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTH OF ELLISVILLE AT 432 PM
CDT...MOVING SOUTH AT 15 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN CENTRAL JONES COUNTY SHOULD MONITOR THIS STORM CLOSELY.
BYB
Special weather statement, May 28, 3:43 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
443 PM CDT FRI MAY 28 2010
LAZ015-016-023-025-MSZ047-282205-
RICHLAND LA-TENSAS LA-FRANKLIN LA-WARREN MS-MADISON LA-
443 PM CDT FRI MAY 28 2010
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM START TO 3 MILES WEST OF
SOMERSET AT 444 PM CDT...MOVING SOUTH AT 20 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THESE
STORMS.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN EXTREME SOUTHWESTERN WARREN COUNTY...AND SOUTHWESTERN
MADISON...NORTHERN FRANKLIN...NORTHERN TENSAS AND WESTERN RICHLAND
PARISHES SHOULD MONITOR THESE STORMS CLOSELY.
BYB
Special weather statement, May 28, 3:58 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
458 PM CDT FRI MAY 28 2010
ARZ074-282230-
ASHLEY AR-
458 PM CDT FRI MAY 28 2010
...CLUSTER OF STRONG THUNDERSTORMS NEAR HAMBURG...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTHWEST OF HAMBURG AT 458 PM
CDT...MOVING SOUTH AT 20 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN CENTRAL ASHLEY COUNTY SHOULD MONITOR THIS STORM CLOSELY.
BYB
Special weather statement, May 28, 4:00 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
500 PM CDT FRI MAY 28 2010
MSZ064-072-073-282230-
LAMAR MS-MARION MS-JEFFERSON DAVIS MS-
500 PM CDT FRI MAY 28 2010
...STRONG THUNDERSTORMS MOVING SOUTH OVER SOUTHERN JEFFERSON DAVIS
COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTHEAST OF CARSON AT 500 PM
CDT...MOVING SOUTH AT 20 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN SOUTHEASTERN JEFFERSON DAVIS...NORTHEASTERN MARION AND
NORTHWESTERN LAMAR COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
BYB
Special weather statement, May 28, 4:03 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
503 PM CDT FRI MAY 28 2010
MSZ043-282235-
MADISON MS-
503 PM CDT FRI MAY 28 2010
...STRONG THUNDERSTORM MOVING SOUTH TOWARD CANTON...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES EAST OF WAY AT 503 PM CDT...
MOVING SOUTH AT 15 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN CENTRAL MADISON COUNTY SHOULD MONITOR THIS STORM CLOSELY.
BYB
Thunderstorm Wind, Ashley
- When
- May 28, 4:12 PM CST to 4:14 PM CST
- Where
- Ashley County, 3.32 mi NNW of Hamburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 33.277, -91.833
Numerous large tree limbs were blown down and power was knocked out northwest of Hamburg. Dime to penny size hail fell in the area as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Puerto Rico, May 28 to 29, 20102 deaths · 1 injured · $30,000 · 12 events
- Wildfire in Alaska, May 28, 2010$1.5 million · 1 event
- Flash Flooding and Hail in Virginia, May 28, 2010$290,000 · 1.75 in hail · 33 events
- Flash Flooding and Hail in North Carolina, May 28 to 29, 2010$313,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Alabama, May 28 to 30, 2010$86,000 · 1.75 in hail · 27 events
- Hail and Damaging Winds in Mississippi, May 28 to 30, 2010$156,000 · 1.25 in hail · 11 events
- Hail and Damaging Winds in Alabama, May 28, 2010$92,000 · 1 in hail · 11 events
- High Wind in Utah, May 28, 20101 injured · $80,000 · 68 kt wind · 4 events
- Flash Flooding and Hail in North Carolina, May 28 to 29, 2010$71,000 · 1.25 in hail · 13 events
- Flash Flood and Hail in West Virginia, May 28, 2010$100,000 · 1.5 in hail · 4 events
- Flash Flood and Damaging Winds in Virginia, May 28, 2010$82,000 · 55 kt wind · 5 events
- Flash Flood and Hail in North Carolina, May 28, 20102 injured · 1.75 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234328.